Article Text

PDF
P8: CHEMOTHERAPY INDUCED IMMUNE THROMBOCYTOPENIA-AN ENTITY TO KEEP IN MIND!
  1. P Draksharam,
  2. J Park,
  3. G Sidhu
  1. Hematology/Oncology, SUNY Downstate Medical Center, Brooklyn, NY, United States

    Abstract

    Purpose of Study Thrombocytopenia during chemotherapy is not always due to myelosuppression. We report an unusual case of isolated acute thrombocytopenia after oxaliplatin and irinotecan administration. We reviewed 11 reported cases to better understand the nature of the presentation and variability in response to treatment.

    Case Report Patient is a 63 year old female with metastatic colon cancer treated with palliative chemotherapy with FOLFOX. Follwing her 14th cycle she had an episode of acute drop in platelet count to 8,000/microliter. Peripheral smear revealed no evidence of thrombotic microangiopathy. She was managed with supportive platelet transfusions with slow recovery of platelet count. Subsequently she was treated with second line chemotherapy with FOLFIRI. Following the first cycle of Irinotecan, she again had a catastrophic drop in platelets from 136,000/microliter to 6,000/microliter within 10 hours. Due to this recurrent episode, a drug mediated thrombocytopenia was suspected and work up was initiated. She was initially treated with dexamethasone without a significant response. Platelet count normalized after 7 days with supportive platelet transfusions.

    Methods Used Blood was tested for drug dependent platelet antibodies by Flow Cytometry at the Platelet and Neutrophil Immunology Laboratory at the Blood Center of Wisconsin.

    Summary of Results The patient's serum showed evidence of drug dependent platelet antibodies to both oxaliplatin and irinotecan.

    Conclusions Drug mediated immune thrombocytopenia is not uncommon. Time to severe acute thrombocytopenia and platelet recovery time varied post exposure of the drug. It is unclear whether steroid or IVIG administration had any effect on the platelet recovery time. Recovery from thrombocytopenia was observed in all 11 cases after the discontinuation of the insulting agent. Confirmation of the presence of drug dependent platelet antibodies against the chemotherapeutic agent by flow cytometry essential for diagnosis. This would be the first reported case of acute thrombocytopenia to two different chemotherapeutic agents in the same patient. Whether the reaction is two different mechanisms or if there is a cross reactivity between Oxaliplatin and Irinotecan has yet to be investigated.

    • Abdomen

    Statistics from Altmetric.com

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.